Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 7, 2016Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 7, 2016, 5:19 PM CDT for Stevens County, Minnesota. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2016, 5:19 PM CDT (22:19 UTC)
Expired
Sep 7, 2016, 6:30 PM CDT
In force
71 min
Issued by
NWS Twin Cities, MN

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS83 KMPX 072219
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT WED SEP 7 2016

MNZ047-072330-
STEVENS-
519 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEVENS COUNTY...

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG STONE
LAKE... OR 8 MILES NORTHWEST OF BIG STONE CITY...MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHOKIO...DONNELLY AND FISH LAKE. 

THIS INCLUDES U.S. HIGHWAY 59 NEAR MILE MARKER 177.
 
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9625 4576 9583 4548 9623 4573 9626
TIME...MOT...LOC 2218Z 222DEG 21KT 4540 9655 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 7, 4:15 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 7, 4:15 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT WED SEP 7 2016

.SHORT TERM...(This evening through Thursday)
Issued at 413 PM CDT Wed Sep 7 2016

Strong shortwave near Bismark this afternoon and its associated PV
boot rotating around the south end of it are the main concern during
the short term.  These features are also within the left exit region
of a 120kt jet streak nosing into SW MN, so the forcing is strong to
say the least. Short term CAMs have actually had a decent handle on
this activity today, so followed the HRRR/HopWRF fairly closely for
timing storms in, which look to arrive in our western CWA shortly
after 6 pm. Cloud cover has limited heating, but dewpoints in the
mid/upper 60s and some partial clearing in SW MN has allowed around
1000 j/kg of MLCAPE to develop. Deep layer shear is more than ample
with 50 kts of 0-6km shear to support organized severe convection.
CAMs have been pretty persistent with a linear storm mode for us,
which means the primary threat will be strong winds. Flash flooding
isn't too much of a concern either as storm motion will be 40+ mph.

Main question still with this potential squall line is its southern
extent. The HRRR basically has it all the way down to I-90, but WSW
to ENE orientation of 850-500 thickness lines along with upper and
llj forcing heading toward northern MN, believe storms will end up
about as far south as the Twin Cities metro. As this line heads for
western WI, it will be in quite the diminishing phase as it gets
farther and farther from the main forcing that will be heading for
the arrowhead. As for the greatest severe risk, the extent of the
marginal risk in the most recent day 1 convective outlook from the
SPC covers where the wind threat will be through tonight.

For Thursday, we get a much needed break from the wet weather and
will see the sun as well as high pressure currently over the
northern Rockies goes from SD toward Chicago. Really only area of
uncertainty with the forecast for tomorrow is with the dewpoints as
boundary layer dewpoints from the GFS and NAM continue to indicate
the potential for mixing dewpoints down into at least the lower 40s
in western MN.

.LONG TERM...(Thursday night through Wednesday)
Issued at 413 PM CDT Wed Sep 7 2016

By Thursday night, the upper level pattern will consist of a broad
longwave trough from the Pacific Northwest through the Great Lakes
region, with shortwave energy embedded in the flow.  A weak surface
low will advance east through the Dakotas Thursday night through
Friday morning.  It certainly appears that the main source of
forcing with the surface low and the vorticity advection in
association with the upper trough will advance east across northern
MN. There is still potential for precipitation in central MN but is
trending downward.  Farther to the south, warm air advection and low
level moisture convergence is still forecast during this same time
period across parts of the Midwest, and still expect precipitation
to be possible into far southern MN in association with this
activity.  Overall, this setup is trending for central MN and
western WI to end up split between two areas of focused
precipitation, although light showers could still move through the
area.  The likelihood of significant QPF is diminishing.

The cold front associated with the aforementioned surface low will
pass through the area on Friday with high pressure filling in behind
it form the west and the upper trough becoming compact and centered
over our area by Saturday morning.  Cooler temperatures will
spread across the upper midwest under said trough.

As the ridge of high pressure moves off to our east Sunday,
southwesterly winds develop and we'll see a slight warm up Sunday
and Monday.  A stronger cold front looks to move through on Monday
and cool air quickly fills in behind it as highs Tuesday should top
out in the mid 60s.  Lows next Tuesday night could drop into the
lower 40s in parts of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 128 PM CDT Wed Sep 7 2016

A warm front is beginning to take shape this afternoon just south of
MSP/RWF. As this boundary lifts into central MN/NW WI, there is
support from the RAP and NAM in showing what LAMP guidance has with
VFR CIGS moving into all but AXN/STC this afternoon. Attention
tonight turns to convection coming across ND right now. The hrrr has
had a pretty good handle on this activity, so followed it for
timing a squall that looks to enter western MN around 00z.
Confidence is highest that AXN and STC will be impacted by the
line. RWF/MSP will be near its southern extent while it should be
dissipating as it enters western WI.

KMSP...The HRRR has been pretty adamant on TSRA impacting MSP
around 4z with 13z through 17z runs. Only reason we kept it VCTS
is MSP looks to be on the south end of the line and it's certainly
possible that the storms go north of the field. There is a weak
surface low right now near the MN/IA/WI border, which has allowed
winds to back around to the NW, followed the HRRR for wind
direction forecast this afternoon as it has picked up on the
development of north winds in the metro. Post storms, followed
more of a RAP idea which says we have a good punch of dry air
coming in behind the storms, with low cigs likely not hanging
around long like the LAMP has.

/OUTLOOK FOR KMSP/
Fri...Chc MVFR in SHRA/TSRA. Winds SE 5-10 kts BCMG SW.
Sat...VFR. Wind NW 10-15 kts.
Sun...VFR. Wind S at 10kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...SPD
AVIATION...MPG
Hazardous weather outlook, Sep 7, 2:26 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT WED SEP 7 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
226 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN MINNESOTA
AROUND 6 PM THIS EVENING AND MOVE ACROSS CENTRAL AND POSSIBLY
SOUTHERN MINNESOTA THROUGH THE EVENING...ENTERING WESTERN
WISCONSIN IN A WEAKENING STATE A LITTLE AFTER 10 PM. SEVERE
WEATHER WITH DAMAGING WIND GUSTS WILL POSSIBLE ACROSS
MINNESOTA...WITH THE SEVERE THREAT DIMINISHING IN WESTERN
WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY. THE THREAT FOR
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN MINNESOTA THIS
EVENING.

In the hours before

Special weather statement, Sep 7, 5:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT WED SEP 7 2016

MNZ047-072330-
STEVENS-
519 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEVENS COUNTY...

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG STONE
LAKE... OR 8 MILES NORTHWEST OF BIG STONE CITY...MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHOKIO...DONNELLY AND FISH LAKE.

THIS INCLUDES U.S. HIGHWAY 59 NEAR MILE MARKER 177.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9625 4576 9583 4548 9623 4573 9626
TIME...MOT...LOC 2218Z 222DEG 21KT 4540 9655

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:33 PM CDTSpecial Weather StatementMPXDouglas, Stevens72 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.